Nitrofurantoin Side Effects – Urinary tract infection is a major disease in the United States. As per the Centers for Disease Control and Prevention, the United States has a record of more than 3,000,000 cases of urinary tract infection each year.
Our urinary system includes three major body parts starting from the urethra, bladder, ureter, and kidney. As per the official data points released by the Centers for Disease Control and prevention, urinary tract infections are more common in women as compared to men due to their biological build.
Most people are able to self-diagnose themselves with urinary tract infection, and it can get cured. When you reach a medical health professional for the treatment of a urinary tract infection, your doctor might suggest you use nitrofurantoin.
Just like most medicines, nitrofurantoin also contains a huge list of side effects, and before you start taking medicine, you should understand the risks associated with the medicine.
Kindly remember all the above-given side effects of nitrofurantoin are common, and you should not take any third medicine in order to suppress these side effects. You should always consult with your doctor. Nitrofurantoin is known to interact with other medicines.
Nausea and Vomiting
As to most health experts and studies, nitrofurantoin is known to cause nausea and vomiting. Both are also the most common side effects of taking nitrofurantoin. Usually, people start experiencing it soon after they first start taking medicine.
Both are very common side effects of taking medicine, and they usually go away after four or five days since you first start taking medicine.
Most health experts suggest taking medicine with or after a meal. Usually, people who experience nausea after taking medicine do not eat anything before taking it.
Similarly, you should frequently sip fluids such as water or squash to avoid dehydration which can also help you prevent vomiting. At the same time, you should not take any medicine to prevent vomiting without consulting with your doctor.
Diarrhea after taking nitrofurantoin is also very common, and most of the people who are going to take medicine are going to experience it. Even in several studies, it has been concluded that diarrhea is among the most common side effects of taking nitrofurantoin.
Your doctor might suggest you drink plenty of fluids such as water in order to prevent or get better diarrhea. At the same time, it will also help you stay away from dehydration which can be very dangerous while you are taking medicine.
A recently published study clearly mentioned that if you take a contraceptive pill along with nitrofurantoin and you have severe diarrhea for more than 24 hours, then your contraceptive might not work and protect you from pregnancy.
If you are on contraceptive pills, then you should consult with your doctor.
Loss of appetite
The next most common side effect of taking medicine is loss of appetite. Usually, people experience a loss of appetite once they start feeling vomiting and diarrhea. But, in some cases, you might experience a loss of appetite without any sign of diarrhea or vomiting.
Your doctor might suggest you keep eating in your normal pattern. If you were eating three times a day before you started taking medicine, then you should keep eating it three times a day. To feel more comfortable while eating, you can eat small portions and do not try to suppress your hunger under any conditions.
Nitrofurantoin Is also known to cause weakness and dizziness. Usually, people start experiencing weakness and dizziness after two to three days once they start taking medicine.
Even though the weakness and dizziness are not going to the extreme, some people might experience severe dizziness and weakness, which can hamper their day-to-day activities and quality of life.
Usually, people get better after six to seven days after they start taking medicine, but you might have to consult with your doctor if you are not feeling better.
Pain in hands and feet
Apart from the above-given side effects of nitrofurantoin, you might also experience pain in your hands and feet once you start taking medicine. Pain throughout your body is among the most common side effects of taking medicine.
Most studies have concluded that you might experience numbness in your hands and feet once you start taking medicine. At the same time, you might also experience headaches and drowsiness.
Usually, people experience drowsiness and headaches after two to three days once they start taking medicine. Doctors suggest everyone make sure they are drinking plenty of fluids and having enough rest to make a recovery.
You should also make sure that you are not drinking too much alcohol or taking painkillers without consulting your doctor. Even over-the-counter medicines such as paracetamol can interact with the medicine and become the reason for severe headaches.
Severe side effects of nitrofurantoin
Along with common side effects of nitrofurantoin, there are several Severe side effects associated with the consumption of nitrofurantoin. You should be very careful while taking medicine and consult with your doctor.
First of all, nitrofurantoin Is known to cause lung inflammation. It is among the severe side effects of taking medicine. Lung inflammation can happen if you take the drug for longer than six months. Most health experts will suggest you have enough of a gap if you are planning to take medicine for a longer period of time.
The most common symptoms of lung inflammations are fever, tiredness, chills, cough, and chest pain. You should be very careful, and if you experience these symptoms, you should consult with your doctor.
Along with the lungs, nitrofurantoin is also known to cause liver inflammation or liver injury. It is also a very severe side effect that can happen if you are taking the drug for more than four to six months on a regular basis. Most health experts suggest everyone taking the drug take regular liver tests.
If you are experiencing yellow skin, itching, nausea, vomiting, dark urine, and loss of appetite, then you should consult with your doctor, as these are the classical signs of having liver problems.
Nitrofurantoin is not an allergy-free medicine. If you are allergic to any ingredient used in the medicine, then you can get a severe allergic reaction after taking medicine.
Start having trouble breathing and swelling in your throat or tongue after taking medicine. Then, you should seek immediate medical assistance or call 911. These are the classic signs of an allergic reaction, and doctors prohibit taking the drug if you already had an allergic reaction from taking medicine.
Nitrofurantoin is known to cause mild to severe diarrhea. If you are experiencing diarrhea after taking medicine, then you should consult with your doctor. Mild diarrhea is going to stop on its own without the help of any medication, but severe diarrhea may not stop, and you can be at high risk of severe dehydration in just a short span of time. Kindly do not forget to keep sipping water.
Other severe side effects
At the same time, nitrofurantoin may also cause hemolysis which is a type of red cell damage. If you were experiencing severe tiredness, weakness, and pale skin, then you should consult with your doctor as it could be hemolysis. Usually, hemolysis goes away on its own after you stop taking medicine, but it is very important for you to consult with your doctor for your own safety in the future.
After taking medicine, you might also experience nerve damage. It is not a common symptom, and you might have to take extra treatment to lower the symptoms of nerve damage.
If you are experiencing numbness or tingling in your hands and feet along with a muscle weakness since you start taking medicine, then you should consult with your doctor. You might be suffering from severe nerve damage.
Nitrofurantoin is very good medicine to treat urinary tract infections which are very common in the United States. The Centers for Disease Control and Prevention recently released a data point where they mentioned that the United States records more than 3 million cases of urinary tract infection each year.
The medicine is known to cause common and severe side effects, and you should be very careful while using the medicine. Nitrofurantoin can also cause severe allergic reactions, and you should never take medicine again if you ever get an allergic reaction after taking it.
How can I buy nitrofurantoin?
As you are already aware, you might experience a lot of side effects after taking nitrofurantoin. Because of that, nitrofurantoin is not available as a counter medicine, and you have to get a prescription from a pharmacist or doctor to buy the medicine.